Hail, Union
- When
- June 20, 3:00 PM MST to 3:01 PM MST
- Where
- Union County, Folsom
- Measured
- 1.5 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 36.850, -103.920
Ping pong ball size hail from a very brief storm.
Moist, low level southeasterly flow over eastern New Mexico and strong afternoon heating combined with northwest flow aloft to produce scattered showers and thunderstorms over New Mexico. The greatest instability developed over northeastern New Mexico where several thunderstorms spawned large hail and severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Moist, low level southeasterly flow over eastern New Mexico and strong afternoon heating combined with northwest flow aloft to produce scattered showers and thunderstorms over New Mexico. The greatest instability developed over northeastern New Mexico where several thunderstorms spawned large hail and severe winds. Several discrete supercells formed around Mora, San Miguel, and Harding counties during the late afternoon hours. These storms merged into a large cluster and moved southeast across the east central plains with localized heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 20, 2:35 PM MST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 335 PM MDT Tue Jun 20 2017 .SYNOPSIS... Very hot temperatures will persist through at least Thursday across the Land of Enchantment. A few storms will be possible each afternoon and evening, which may produce gusty winds and small hail. Some relief to the heat is expected on Friday, mainly across eastern New Mexico as a cold front slides through the plains and westward into the Rio Grande Valley. Moisture associated with the front will enhance thunderstorm chances Friday through at least the weekend. The thunderstorm activity should keep the triple digit heat at bay for at least through the first half of next week. && .DISCUSSION... Hot temperatures will remain the rule for the next few days as a 597dam high parks over the AZ/NM border. Dewpoints were up in the 50s this morning here at ABQ, but have since dropped to 17 with 5% RH. This has been the case across much of the RGV and points westward to the ContDvd, which allowed temperatures to soar. Temperatures will near records across much of central and western NM through at least Thursday, if not Friday. Will expand the Heat Advisory on Wednesday to include Espanola. Will also add in Thursday for the same areas, plus Socorro. As for storms, an axis of instability exists from the SW mtns across NE NM this afternoon, with the strongest instability across Union Co. per the LAPS analysis. Could see a few more strong or severe storms in this area through the evening, with hail and gusty downburst winds the main threats. Most models show a little complex of storms lasting well into the evening across the northeast, but should diminish by midnight. Wednesday should be similar to today, with the northeast being favored for storms in the aftn and eve again. Less storms are expected on Thursday, therefore, Thursday should be the hottest day of this stretch. On Friday, the upper high sinks southward as a trough crosses the northern Rockies. An associated back door cold front is expected to slide down the plains, and models are showing the front sliding through much faster than they were this time yesterday. Both the 12Z GFS and the 18Z NAM have the front completely through the plains by 18Z Fri, and pushing through the gaps of the central mountain in the afternoon. As a result, have lowered temps a few degrees across the east on Friday, particularly NE, but western areas will remain hot. The RGV will depend on just how fast and strong the front pushes into the area. The ECMWF remains much slower with the front, not bringing it down the plains until Saturday. Gusty winds can be expected along and behind the front. Low level moisture will be replenished behind the front which will likely enhanced thunderstorm chances Friday through the weekend with northwest flow aloft. Not out of the question to see a few strong or severe storms in this pattern, but shouldn't see triple digit heat. 34 && .FIRE WEATHER... ...NEAR RECORD TO RECORD HEAT THROUGH THURSDAY AND POSSIBLY INTO FRIDAY... The upper high over New Mexico will continue to dominate through Thursday and into Friday but with some not so subtle changes starting to show up in the forecast models later this week. In the meantime, increasing instability with high Haines and some areas of Super Haines as well as near record to record heat and overall drying will become more widespread Wednesday and Thursday. Moisture trapped under the upper high will recycle for thunderstorms to develop Wednesday and Thursday over the higher terrain then drift into the valleys and plains, although the areal coverage and chances for wetting rain will be at a minimum Thursday. Much of any wetting rain may be relatively localized with many of the cells be more likely to produce gusty variable winds rather than much rain. For tonight, cell motion will be slow and somewhat erratic with storms drifting off the Sangre de Cristo mts and into the highlands and northeast plains. Farther south and west, motion will be the most variable. The NAM12 indicates a complex of storms dropping into ne NM later this afternoon/evening, creating a line of gusty north/northeast winds which pushes into the east central and along the east slopes of the central mt chain. This makes for difficult timing of any east wind into the RGV this evening/tonight. Both RAP and HRRR not nearly as aggressive with the thunderstorms over the east and therefore the surface gradient tonight. Northwest flow looks to strengthen some Wednesday and moreso Thursday/Friday as the upper high center retreats southward. The northern tier of zones, 101-102 and 103, may be most impacted by increasing winds/dryness as the theta-e axis shifts to the east and south. In fact, portions of the northwest plateau may see several hours of critical conditions combined with super Haines Thursday afternoon. Overnight humidity recoveries continue to be mostly good central and east tonight through Wednesday night with fair to locally poor recoveries west. Thursday night will be drier especially for the west and central where poor recoveries will be widespread after largely single digit humidities Thursday afternoon. Higher mixing heights Wednesday and Thursday lead to good to excellent vent rates over the majority of the forecast areas. Some of the forecast models are indicating the anticipated heat relieving front may be faster, and could reach ne NM as early as Friday morning then push into the RGV late Friday afternoon/early evening. Confidence isn't the greatest due to the timing differences but the forecast is leaning towards a faster movement. While single digit humidities persist central and west Friday with some areas of Super Haines, the east will see improvement, and both min and max humidities trend upward over the weekend as high temperatures cool to near normal and below overall by Sunday. Chances for convection with wetting rain increase as well over the east, central and southwest. For next week, the drier westerly flow is nowhere in sight, models now indicate what looks suspiciously like a monsoon pattern for the middle of next week. Maybe picking up on climo. && .AVIATION... 18Z TAF CYCLE Upper high center over west central NM. Isold to sct tstms to develop over the higher terrain aft 18Z and drift into the valleys and plains. A few of the storms may contain brief MVFR cigs/vsbys obscg mt tops and wind gusts to around 45kt as well as small hail. Potential for lcl MVFR cigs over the eastern plains aft 08Z. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 62 102 62 101 / 0 0 0 5 Dulce........................... 48 93 47 93 / 10 5 0 5 Cuba............................ 59 96 59 95 / 5 10 5 5 Gallup.......................... 54 99 53 99 / 10 10 5 5 El Morro........................ 51 94 50 94 / 10 20 5 5 Grants.......................... 55 98 55 98 / 5 20 5 5 Quemado......................... 63 95 61 96 / 10 10 10 10 Glenwood........................ 58 99 61 101 / 30 30 20 10 Chama........................... 44 87 45 86 / 20 10 5 5 Los Alamos...................... 66 93 66 93 / 10 20 5 5 Pecos........................... 56 93 57 93 / 10 20 10 10 Cerro/Questa.................... 54 83 53 84 / 20 20 10 10 Red River....................... 49 78 49 78 / 20 20 20 10 Angel Fire...................... 40 83 38 84 / 20 30 20 10 Taos............................ 51 92 51 93 / 20 20 10 10 Mora............................ 57 90 56 91 / 20 30 20 20 Espanola........................ 65 101 65 102 / 5 10 5 5 Santa Fe........................ 63 92 63 93 / 10 10 5 10 Santa Fe Airport................ 61 97 61 99 / 10 10 5 10 Albuquerque Foothills........... 69 100 68 101 / 5 5 5 5 Albuquerque Heights............. 72 101 71 103 / 5 5 5 5 Albuquerque Valley.............. 69 103 68 104 / 5 0 0 5 Albuquerque West Mesa........... 68 101 69 103 / 5 0 0 5 Los Lunas....................... 64 104 65 105 / 5 5 5 5 Rio Rancho...................... 69 102 69 103 / 5 0 0 5 Socorro......................... 71 103 71 105 / 10 10 10 5 Sandia Park/Cedar Crest......... 56 98 56 99 / 10 10 5 10 Tijeras......................... 63 100 63 101 / 10 5 5 5 Moriarty/Estancia............... 56 97 56 100 / 10 10 10 10 Clines Corners.................. 60 93 59 95 / 20 20 20 10 Gran Quivira.................... 63 95 63 98 / 40 20 10 10 Carrizozo....................... 64 97 64 100 / 30 20 20 10 Ruidoso......................... 56 90 56 93 / 30 30 30 10 Capulin......................... 56 92 57 94 / 30 30 30 20 Raton........................... 54 95 54 97 / 30 30 30 20 Springer........................ 53 95 53 98 / 30 30 30 20 Las Vegas....................... 57 93 55 95 / 20 30 20 20 Clayton......................... 63 96 63 97 / 30 20 30 10 Roy............................. 58 95 58 95 / 40 30 30 10 Conchas......................... 68 100 68 102 / 30 20 30 10 Santa Rosa...................... 63 101 63 101 / 20 20 30 10 Tucumcari....................... 69 103 68 103 / 20 10 30 10 Clovis.......................... 66 98 65 99 / 10 10 30 5 Portales........................ 70 98 69 99 / 10 10 30 5 Fort Sumner..................... 67 100 67 101 / 20 20 20 5 Roswell......................... 70 104 70 105 / 10 10 20 5 Picacho......................... 65 97 65 100 / 10 20 20 5 Elk............................. 63 92 64 96 / 20 30 30 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for the following zones... NMZ501>509-519. Heat Advisory from 2 PM to 7 PM MDT Wednesday for the following zones... NMZ501>509-517-519. Heat Advisory from 2 PM to 7 PM MDT Thursday for the following zones... NMZ501>509-517-519-520. && 34
Hazardous Weather Outlook National Weather Service Albuquerque NM 451 AM MDT Tue Jun 20 2017 NMZ501>540-211100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 451 AM MDT Tue Jun 20 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Hazardous heat will spread to much of central and western portions of the forecast area today as a strong high pressure system builds overhead from the west causing a multi-day stretch of triple-digit high temperatures. See the latest Heat Advisory for more information. There is a marginal risk for isolated severe thunderstorms east of the Sangre de Cristo Mountains this afternoon and evening, with large hail and damaging wind being the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The heatwave will continue across much of central and western New Mexico for the remainder of the work week, and will likely spread to the Roswell area Thursday and Friday. See the latest Heat Advisory for more information. Temperatures will trend downward on Saturday, as a broad upper level trough sinks southward over the northern and central Rockies displacing the high pressure system south of New Mexico. A moist back door cold front will also arrive late Friday easing the excessive heat. The marginal risk of severe thunderstorms will return east of the Sangre de Cristo Mountains during the afternoon and evening Wednesday and Thursday, when isolated severe thunderstorms could again produce large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required east of the Sangre de Cristo Mountains today through Thursday during the afternoon and evening if severe storm coverage increases enough. 44
Special Weather Statement
National Weather Service Albuquerque NM
1210 PM MDT TUE JUN 20 2017
NMZ526-201845-
South Central Mountains-
1210 PM MDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
1245 PM MDT...
At 1209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bonito Lake, or 8 miles northwest of Ruidoso, moving south at 10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ruidoso, Bonito Lake, Alto and Hollywood.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3339 10573 3339 10594 3349 10596 3348 10593
3350 10592 3351 10592 3353 10571 3331 10562
3331 10572
TIME...MOT...LOC 1809Z 350DEG 8KT 3340 10580Special Weather Statement
National Weather Service Albuquerque NM
219 PM MDT TUE JUN 20 2017
NMZ524-539-202100-
Eastern Lincoln County-South Central Highlands-
219 PM MDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Corona, moving northeast at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
This storm will remain over mainly rural areas of north central
Lincoln County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3411 10566 3426 10546 3426 10545 3400 10531
3397 10557
TIME...MOT...LOC 2018Z 237DEG 5KT 3408 10554
CASpecial Weather Statement National Weather Service Albuquerque NM 227 PM MDT TUE JUN 20 2017 NMZ515-527-528-202115- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 227 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 315 PM MDT... At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Cimarron, or 20 miles northwest of Springer, moving northeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of central Colfax County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3649 10484 3662 10492 3677 10470 3653 10458 TIME...MOT...LOC 2027Z 229DEG 8KT 3661 10480 CA
Special Weather Statement National Weather Service Albuquerque NM 229 PM MDT TUE JUN 20 2017 NMZ527-202115- Raton Ridge/Johnson Mesa- 229 PM MDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL 315 PM MDT... At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Segundo, or 20 miles west of Raton, moving east at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of north central Colfax County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3682 10455 3691 10486 3699 10488 3700 10458 TIME...MOT...LOC 2028Z 266DEG 6KT 3697 10480 CA
Special Weather Statement
National Weather Service Albuquerque NM
304 PM MDT TUE JUN 20 2017
NMZ524-202145-
South Central Highlands-
304 PM MDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND EASTERN
SOCORRO COUNTIES UNTIL 345 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Claunch, or 19 miles southwest of Corona, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
This storm will remain over mainly rural areas of north central
Lincoln and eastern Socorro Counties.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3400 10591 3413 10599 3419 10593 3408 10567
3401 10589 3403 10590 3401 10590
TIME...MOT...LOC 2104Z 316DEG 9KT 3410 10589
CASpecial Weather Statement
National Weather Service Albuquerque NM
338 PM MDT TUE JUN 20 2017
NMZ524-202230-
South Central Highlands-
338 PM MDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND SOUTH
CENTRAL TORRANCE COUNTIES UNTIL 430 PM MDT...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cedarvale, or 11 miles west of Corona, moving
southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
This storm will remain over mainly rural areas of north central
Lincoln and south central Torrance Counties.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3413 10587 3432 10593 3435 10582 3432 10578
3433 10575 3432 10572 3418 10557
TIME...MOT...LOC 2138Z 318DEG 11KT 3425 10580
CAThe Pueblo radar (KPUX), 180 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Ping pong ball size hail from a very brief storm.
Golf ball size hail.
Half dollar size hail.
Wind gust to 70 mph. No damage.
Tucumcari.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696338, 696341, 696342, 696343, 696346.